Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 80, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2022, 9:23 AM EDT for Lancaster County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2022, 9:23 AM EDT (13:23 UTC)
- Expired
- Jun 14, 2022, 10:00 AM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:43 AM EDT | TSTM WND DMG | 3 Ene Elgin, SC | LANCASTER DISPATCH REPORTS TREES DOWN ON BEACON RD. |
| Jun 14, 9:48 AM EDT | TSTM WND DMG | 2 Wsw Buford, SC | LANCASTER 911 DISPATCH REPORTED TREES DOWN ON LANGLEY RD AND HEYWARD HOUGH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WUUS52 KCAE 141323
SVRCAE
SCC057-141400-
/O.NEW.KCAE.SV.W.0080.220614T1323Z-220614T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
923 AM EDT Tue Jun 14 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lancaster County in central South Carolina...
* Until 1000 AM EDT.
* At 922 AM EDT, a severe thunderstorm was located over Buford, or
near Lancaster, moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, USC
Lancaster, Van Wyck, Irwin, Buford, Arrowood Estates, Tradesville,
Camp Creek Fire Station, Antioch, Kirk Air Base, Faith Christian
School, Pleasant Hill, Kershaw Correctional Institution, Unity Fire
Station, Lancaster Mill, McWhirter Airfield and Bear Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3490 8079 3482 8079 3482 8057 3479 8055
3478 8054 3458 8053 3455 8084 3490 8088
3491 8087
TIME...MOT...LOC 1322Z 007DEG 9KT 3473 8066
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HC1 follow-up statement
525
WWUS52 KCAE 141347
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
947 AM EDT Tue Jun 14 2022
SCC057-141400-
/O.CON.KCAE.SV.W.0080.000000T0000Z-220614T1400Z/
Lancaster SC-
947 AM EDT Tue Jun 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR SOUTH CENTRAL LANCASTER COUNTY...
At 947 AM EDT, a severe thunderstorm was located near Elgin, or 7
miles southeast of Lancaster, moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Lancaster, Elgin, Heath Springs, Buford, Pleasant Hill, Kershaw
Correctional Institution, Tradesville, Camp Creek Fire Station,
Antioch, Bear Creek Park, Kirk Air Base and McDonald Green Elementary
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3477 8075 3477 8059 3478 8054 3458 8053
3456 8080
TIME...MOT...LOC 1347Z 007DEG 9KT 3467 8067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:03 AM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 3:03 AM EDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
303 AM EDT Tue Jun 14 2022
.SYNOPSIS...
High pressure and strong upper-level ridging builds in from the
west into the middle of the week with unseasonably hot
temperatures expected. A Heat Advisory will be in effect from
Noon until 7pm on Tuesday. High pressure weakens slightly by
Thursday and Friday, but temperatures are still expected to be
above normal. There will be widely scattered afternoon and
evening thunderstorms each day this week. Any relief from the
heat will likely hold off until the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this morning: Convection is ongoing well to the north of
the area in North Carolina. Hires models are performing poorly
with this convection but it does appear based on its track
following the periphery of the ridge that the bulk should pass
to the north and east.
Yesterday was hot, breaking the daily record in Columbia but
today is expected to be just a bit hotter as 850 temps warm by a
few degrees and the upper ridge axis approaches the area. While
yesterday, only a few spots broke the century mark, high
temperatures in the 100s will be more widespread today. Combined
with seasonable dew points in the upper 60s, a heat advisory is
in effect for heat indices exceeding 110. There is the potential
for a few more storms developing today as we have seen plenty of
development from shortwaves moving north of the ridge. While
hires guidance supports the area generally capped through much
of the afternoon, instability will remain quite favorable
through into the evening. By this evening into the overnight,
CAMs generally show a MCS developing and moving into the
Carolinas, although they don't agree on exact details such as
location and coverage of storms over our area. Have generally
kept pops in, especially in the east, at least through some
portion of tonight. Any storms that do develop will be capable
of producing damaging wind gusts with favorable instability and
mid and low level lapse rates. Temperatures tonight once again
are expected to be in the mid to upper 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Upper ridge to remain centered just to our NW. The upper ridge, and
associated high LFC heights/convect temps, will act to suppress
areal convective coverage, but sufficient atmospheric moisture along
with convergence along the boundary, in concert with a sea breeze,
expected to result in scattered diurnal thunderstorms, favoring
southern areas, a few of which could reach severe limits. SPC has
region outlooked in a MRGL risk of Severe. A Heat Advisory may
be needed again Wed.
Upper ridge remains in place Thursday then begins to shift to our
west Friday. Significant atmospheric moisture to generally remain in
place, though drier air noted to our E Thursday with weak high
pressure ridging down into the Mid Atlantic/Carolina coast.
This appears will favor western areas with a chance of diurnal
convection Thu. Another front will slip down into the region
Friday and act as a focus for scattered thunderstorms. Temps are
progged not to be quite as hot Thu/Fri.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
High amplitude pattern. Upper high center to shift to the central
CONUS with trough/closed low over E Can/New Eng, providing a NW flow
aloft for our region. GFS/EC ensemble means indicate drier air
working in Saturday, with cooler air and negative h85 temp anomalies
working in Sunday into Monday, providing us with a shot of fairly
brief near normal temps. By Tue/Wed, the upper ridge to build back
to the east with downslope h85 flow and positive h85 temp anomalies
returning. Dry air to remain, with temps trending back up. Latest
NBM indicates temps may get back up in the vicinity of 100+ again
by Tue.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR conditions expected through the 24hr forecast period.
Mostly clear skies currently in place at all the terminals with
temperatures expected to remain too warm early this morning for
any fog to develop and no notable low stratus development, even
in the Coastal Plain. As we head into this afternoon, expect a
bit higher chance of convection developing with hires models
indicating the highest chances this evening into early night,
although confidence is limited. Otherwise, expect a scattered
cumulus field with bases around 6kft. Winds light and variable
currently increasing out of the west this afternoon between 5
to 10 knots.
EXTENDED AVIATION OUTLOOK...Mostly VFR conditions should
prevail through this week. Scattered showers or thunderstorms
may produce some brief and localized restrictions during the
afternoon and evening hours.
&&
.CLIMATE...
The first heat wave of the summer will push temperatures to near
record values across the Midlands and Central Savannah River
Area through mid-week. Here are the record high temperatures
for both Columbia and Augusta today through Thursday.
Tuesday:
Augusta - 103 degrees in 2010
Columbia - 102 degrees in 1958
Wednesday:
Augusta - 104 degrees in 2010
Columbia - 102 degrees in 1899
Thursday:
Augusta - 100 degrees in 2015
Columbia - 101 degrees in 2016
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from noon today to 7 PM EDT this evening for
GAZ040-063>065-077.
SC...Heat Advisory from noon today to 7 PM EDT this evening for
SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137.
&&Hazardous weather outlook, Jun 14, 3:09 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 309 AM EDT Tue Jun 14 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-150715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 309 AM EDT Tue Jun 14 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A marginal risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Heat Advisory may be required again for Wednesday. A marginal risk of severe thunderstorms Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 14, 8:24 AM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
824 AM EDT Tue Jun 14 2022
SCZ115-116-141315-
Northern Lancaster SC-Southern Lancaster SC-
824 AM EDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of northwestern
Lancaster County through 915 AM EDT...
At 824 AM EDT, Doppler radar was tracking a strong thunderstorm over
Carowinds, or 9 miles southwest of Uptown Charlotte, moving southeast
at 15 mph.
HAZARD...Wind gusts 40 to 50 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck,
USC Lancaster, Unity Fire Station, Arrowood Estates, Carolina Commons
Shopping Center, McWhirter Airfield and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3493 8078 3482 8079 3482 8057 3481 8056
3471 8087 3479 8087 3483 8090 3484 8087
3490 8088 3493 8086 3501 8091 3504 8090
3507 8091 3507 8090
TIME...MOT...LOC 1224Z 324DEG 14KT 3512 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Jun 14, 9:19 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
919 AM EDT Tue Jun 14 2022
SCZ115-116-141345-
Northern Lancaster SC-Southern Lancaster SC-
919 AM EDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of Lancaster County
through 945 AM EDT...
At 919 AM EDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 7 miles east of Lancaster, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Elgin, Andrew Jackson State Park, USC Lancaster, Van Wyck,
Irwin, Buford, Fishing Creek Reservoir, Bell Town Fire Station,
Arrowood Estates, Tradesville, Camp Creek Fire Station, Antioch, Kirk
Air Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw
Correctional Institution, Unity Fire Station and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3494 8079 3482 8079 3482 8056 3475 8051
3459 8048 3461 8089 3467 8089 3469 8086
3474 8088 3479 8087 3480 8089 3483 8089
3484 8087 3486 8088 3492 8086 3496 8087
TIME...MOT...LOC 1319Z 007DEG 9KT 3474 8065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:19 AM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| Jun 14, 9:25 AM EDT | Special Weather Statement | CAE | Fairfield | 35 min |
| Jun 14, 10:09 AM EDT | Special Weather Statement | CAE | Lexington, Richland | 36 min |
| Jun 14, 10:12 AM EDT | Special Weather Statement | CAE | Saluda | 33 min |
| Jun 14, 10:42 AM EDT | Special Weather Statement | CAE | Aiken | 33 min |
| Jun 14, 10:48 AM EDT | Special Weather Statement | CAE | Lexington, Richland | 27 min |
| Jun 14, 10:55 AM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 65 min |
| Jun 14, 10:58 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 32 min |
| Jun 14, 11:09 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 36 min |
| Jun 14, 11:28 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 62 min |
| Jun 14, 11:38 AM EDT | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg | 112 min |
| Jun 14, 11:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 46 min |
| Jun 14, 12:05 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.